Before using granisetron, tell your doctor or pharmacist if you are allergic to it; or to other 5-HT3 blockers (e.g., dolasetron, ondansetron); or if you have any other allergies. Talk to your pharmacist for more details.
Tell your doctor or pharmacist of stomach/intestinal problems (e.g., recent surgery, ileus, swelling) before using this medication.
This drug may make you dizzy. Avoid alcoholic beverages.
The risk of QT prolongation may be increased if you have certain medical conditions or are taking other drugs that may cause QT prolongation. Before using granisetron, tell your doctor or pharmacist of all the drugs you take and if you have any of the following conditions: certain heart problems (heart failure, slow heartbeat, QT prolongation in the EKG), family history of certain heart problems (QT prolongation in the EKG, sudden cardiac death).
Low levels of potassium or magnesium in the blood may also increase your risk of QT prolongation. This risk may increase if you use certain drugs (such as diuretics/”water pills”) or if you have conditions such as severe sweating, diarrhea, or vomiting. Talk to your doctor about using granisetron safely.
Older adults may be more sensitive to the side effects of this drug, especially QT prolongation (see above).
During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.
It is not known whether this drug passes into breast milk. Consult your doctor before breast-feeding.
Apomorphine may interact with this drug.
Many drugs besides granisetron may affect the heart rhythm (QT prolongation), including amiodarone, dofetilide, pimozide, procainamide, quinidine, sotalol, macrolide antibiotics (such as erythromycin), among others.
The risk of serotonin syndrome/toxicity increases if you are also taking other drugs that increase serotonin. Examples include street drugs such as MDMA/”ecstasy,” St. John’s wort, certain antidepressants (including SSRIs such as fluoxetine/paroxetine, SNRIs such as duloxetine/venlafaxine), among others. The risk of serotonin syndrome/toxicity may be more likely when you start or increase the dose of these drugs.